Antibiotic-associated diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics).
Most often, antibiotic-associated diarrhea is mild and clears up shortly after stopping the antibiotic. But in some cases, antibiotic-associated diarrhea leads to colitis, an inflammation of your colon, or a more serious form of colitis called pseudomembranous colitis. Both can cause abdominal pain, fever and bloody diarrhea.
Mild antibiotic-associated diarrhea may not require treatment. More serious antibiotic-associated diarrhea may require stopping or switching antibiotic medications.
Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe.
Common signs and symptoms
Antibiotic-associated diarrhea is likely to begin about five to 10 days after starting antibiotic therapy. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after you've finished antibiotic treatment.
More serious signs and symptoms
When to see a doctor
Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
The antibiotics most likely to cause diarrhea
How antibiotics cause diarrhea
Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones. Without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic you received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation.
Clostridium difficile causes most serious antibiotic-associated diarrhea
Antibiotic-associated diarrhea can occur in anyone who undergoes antibiotic therapy. But you're more likely to develop antibiotic-associated diarrhea if you:
The most severe form of antibiotic-associated diarrhea, pseudomembranous colitis, can lead to life-threatening complications, including:
Preparing for your appointment
Start by seeing your family doctor or a general practitioner if you have signs or symptoms of antibiotic-associated diarrhea. Your doctor will investigate the potential causes of your signs and symptoms.
Because appointments can be brief, and because there's often a lot of ground to cover, it's a good idea to be well prepared for your appointment. Here's some information to help you get ready, and what to expect from your doctor.
What you can do
Your time with your doctor is limited, so preparing a list of questions can help you make the most of your time together. List your questions from most important to least important in case time runs out. For antibiotic-associated diarrhea, some basic questions to ask your doctor include:
In addition to the questions that you've prepared to ask your doctor, don't hesitate to ask questions at any time that you don't understand something.
What to expect from your doctor
What you can do in the meantime
To cope with diarrhea until your appointment, you can:
Tests and diagnosis
To diagnose antibiotic-associated diarrhea your doctor may:
Treatments and drugs
Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
Treatments to cope with mild antibiotic-associated diarrhea
Treatment to fight bad bacteria in severe antibiotic-associated diarrhea
Lifestyle and home remedies
To cope with diarrhea, try to:
If you're interested in trying complementary and alternative treatments for antibiotic-associated diarrhea, discuss your options with your doctor. One option may be probiotics — concentrated supplements of beneficial bacteria. Probiotics are available in capsule or liquid form and are also added to some foods, such as certain brands of yogurt.
In theory, eating a probiotic product causes good bacteria to travel to your intestines to help boost the level of good bacteria in your digestive tract and help defeat the bad bacteria. But there's limited evidence to support the use of probiotics as a treatment for antibiotic-associated diarrhea. Probiotic products contain different strains of bacteria at varying doses. It's not clear which bacteria are most helpful or what doses are needed.
To help prevent antibiotic-associated diarrhea, try to:
Last Updated: 2010-05-08
© 1998-2013 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.
Terms and conditions of use